Minnesota, 2022

Blizzard and Winter Storm in Minnesota, December 15 to 16, 2022

December 15 to 16, 2022 · NWS FSD · 8 events in 8 counties and zones

After a wintry mix of precipitation on December 12 and a warmup to allow mainly rainfall on December 13, temperatures fell with a change to snow. Snow and stronger winds began earlier in the day December 14 west of the James River, with the transition to snow mainly later into the early morning hours of December 15 toward Interstate 29.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

After a wintry mix of precipitation on December 12 and a warmup to allow mainly rainfall on December 13, temperatures fell with a change to snow. Snow and stronger winds began earlier in the day December 14 west of the James River, with the transition to snow mainly later into the early morning hours of December 15 toward Interstate 29. With northwest winds gusting at times from 40 to 55 mph, several areas exhibited periods of blizzard conditions on the 15th and early on the 16th. The heaviest snowfall occurred from the James River Valley westward, where up to 10 to 17 inches was common. Amounts decreased toward the south and east, with less than 3 inches in far southeast South Dakota, northeast Nebraska and northwest Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 15, 4:13 AM CST, 47 minutes earlier.

Area forecast discussion, Dec 15, 4:13 AM CST, 47 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
413 AM CST Thu Dec 15 2022

.SHORT TERM...(Today and Tonight)
Issued at 413 AM CST Thu Dec 15 2022

Key Messages:

1) All winter weather headlines have been extended to noon Friday
due to expected blowing snow keeping travel conditions difficult to
impossible.

2) Moderate/heavy accumulating snow west of the James River Valley
will be waning throughout the morning hours, while moderate/heavy
snowfall accumulations will be moving into SW Minnesota this morning
and then east along highway 14 into the afternoon hours.

3) Strong northwesterly winds will be expanding eastwards throughout
the day, with winds gusting 40 to 50 mph (strongest west of I-29).

4) As the system exits this weekend very cold temperatures will be
ushered into the area staying throughout the week, with daytime
highs in the single digits to teens expected.

-------------------------------------------------------------------

Today: Early morning water vapor imagery shows the center of the
weakening surface low is drifting off into north-central Iowa, with
the stacked upper level low beginning to drift northwards. This is
occurring as a new surface low pressure is developing over southern
Minnesota/Wisconsin, with extending vorticity lobes from the
mid/upper level lows swinging the stacked system northwards over the
new surface low throughout the morning hours. This process will lead
to the trough of warm air aloft (TROWAL) from the dying surface low
to weaken throughout the morning hours, thus decreasing snowfall
rates for areas west of the James River Valley. Strong winds have
expanded eastwards a touch quicker than initially expected, so have
bumped up the arrival of stronger winds by about two hours.

The precipitation field from the newly developed surface low is
moving from east to west, currently moving across the Minneapolis
metro. As the upper level low continues to overspread positive
vorticity advection across the area, further aided by the TROWAL
from the new system, moderate to heavy snowfall will be moving into
southwest Minnesota and adjacent areas throughout the morning hours.
South and west of there, mostly light snow is expected. It's worth
noting that some models are indicating a lack of saturation in the
dendritic growth zone (DGZ) with this new wave on the leading edge
of the precipitation, so don't be surprised to see a brief period of
freezing drizzle before snow takes over the dominant precipitation
type. Strong northwest winds will have expanded by noon towards
areas along a line from Huron, SD to Sioux Falls, SD and down to
Sioux City, IA, where gusts up to 45 mph will be expected, with
stronger winds up to 50 mph possible west of that previous line and
gusts to 40 mph east of that line.

Throughout the afternoon hours, wobbling of the upper level low will
shift the now sole remaining surface low eastwards, which will act
to focus the moderate snowfall accumulations westwards from Huron,
SD towards Marshall, MN along the highway 14 corridor. Stronger
winds look to expand only slightly eastwards by the late afternoon
hours, mostly expanding into NW Iowa likely due to the overall
downsloping component. Total 12 hour snowfall by 6 pm across SW
Minnesota looks to fall into the 4 to 7 inch range, NW Iowa in the 1
to 4 inch range, areas north of I-90 and west of I-29 in the 2 to 5
inch range, and lastly areas south of I-29 and west of I-29 in the 1
to 3 inch range, possible a touch higher along the MO River Valley
if the TROWAL is able to hang on a little longer during the morning
hours. Due to the increased snowfall amounts, have upgraded portions
of SW MN to the Winter Storm Warning. With strong winds accompanying
the falling snow today, patchy to areas of blowing snow are expected
while the snow is falling, so be sure any travel today is necessary
as conditions will be difficult to navigate.

Tonight: The system begins to lose strength during the evening and
overnight hours, but given the thermodynamic profiles continuing to
favor saturation of the DGZ, light to possibly moderate snowfall
will continue. On the plus side, winds begin to back down a touch as
the surface pressure gradient ever so slightly decreases, thus
keeping winds breezy now gusting generally 35 to 40 mph. Given the
fresh fluffy snow, blowing snow is expected to continue while new
snowfall accumulations wane, so have gone ahead and extended all of
the winter weather headlines to now expire at noon Friday.

.LONG TERM...(Friday through Wednesday)
Issued at 413 AM CST Thu Dec 15 2022

Friday: Isentropic lift with wrap around moisture on the backside of
the low will keep precipitation chances continuing throughout the
day on Friday, though accumulations will be on the lighter side with
an additional half inch to two inches expected. As the southern jet
stream strengthens across the Ohio River Valley, the surface low
will be slowly lifted eastwards. However, the surface pressure
gradient continues to remain strong which will keep our breezy
northwesterly winds continuing. With only a small diurnal cycle,
daytime highs in the upper teens to lower 20s are expected, and
given the strong winds this will result in wind chill values on
either side of zero degrees. By the evening hours, the surface
pressure gradient does begin to wane finally, though the incoming
surface high pressure from the northeast will keep things marginally
breezy with gusts in the teens to 20s into Saturday.

Weekend: While the surface low moves off towards the east coast, our
now orphaned upper level low will be sitting over the Great Lakes
region before being absorbed into the upper level flow. This keeps
us under west-northwesterly flow aloft, and with aforementioned
surface high moving towards the area cooler temperatures will be
brought into the region by Saturday night. Highs in the teens are
thus expected for Saturday, with overnight lows into Sunday in the
negative single digits to teens. For Sunday, highs will be in the
single digits north of I-90, and lower 20s south of the highway 20
corridor. Given the lack of strong winds, wind chills on either side
of zero are expected.

Monday-Tuesday: Under zonal flow aloft with the jet stream overhead,
ensemble situational awareness tables continue to show temperatures
approaching the lower 10th percentiles of climatology, which are
looking to stay to some degree for the remainder of the week.
Daytime highs in the single digits to teens are expected both Monday
and Tuesday.

Mid-week: Models have been showing a shortwave moving across the
northern Rockies through the early week accompanied by a surface
low, but models are not in good agreement. Ensemble clustering shows
they are fairly evenly split across 4 different solutions, so have
left the NBM as is.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 1013 PM CST Wed Dec 14 2022

We're continuing to see variable cloud cover under the upper low
this evening, with some breaks to MVFR levels, and then 30 minutes
later a drop to IFR levels. This trend may continue through the
overnight before ceilings settle either side of 1000 ft.

Snow will persist west of the James River, with very patchy
freezing drizzle developing over NW Iowa. A widespread area of
snow drops southwest after daybreak Thursday bringing light
accumulating snow to the area, and visibility under 1 mile in many
locations.

Adding to the complexity of Thursday will be strong northwest
winds, that will lead to significant blowing and drifting of
freshly fallen snow. Blowing snow and light accumulating snow may
continue through Thursday evening as ceilings gradually improve.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until noon CST Friday for SDZ062-066-067-
     070-071.

     Winter Storm Warning until noon CST Friday for SDZ039-040-
     054>056-061.

     Winter Storm Warning until noon CST Friday for SDZ038-052-053-
     058>060-064-065.

     Blizzard Warning until noon CST Friday for SDZ050-057-063.

     Winter Weather Advisory until noon CST Friday for SDZ068-069.

MN...Winter Weather Advisory until noon CST Friday for MNZ089-090-098.

     Winter Storm Warning until noon CST Friday for MNZ071-072-080-
     081-097.

IA...Winter Weather Advisory until noon CST Friday for IAZ001>003-
     012>014.

NE...Winter Weather Advisory until noon CST Friday for NEZ013.

&&

SHORT TERM...APT
LONG TERM...APT
AVIATION...Dux
Hazardous weather outlook, Dec 14, 5:01 PM CST, 11 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
501 PM CST Wed Dec 14 2022

SDZ038>040-052>056-058>061-064-065-152315-
Beadle-Kingsbury-Brookings-Jerauld-Sanborn-Miner-Lake-Moody-
Aurora-Davison-Hanson-McCook-Douglas-Hutchinson-
501 PM CST Wed Dec 14 2022

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...Tonight

Snow will persist through the overnight hours, with visibilities
less than 2 miles at times. Snow accumulations overnight may be 1
to 4 inches. Northwest winds begin to increase after dark, and may
gust to 30 mph or greater into Thursday morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Snow is expected to continue through Thursday and end Friday.
Total additional snow accumulations of 5 to 8 inches will be
possible by time the snow ends Friday.

In addition, increasing northwest winds will gust over 40 mph at
times through Thursday, resulting in near white-out conditions at
times. Avoid travel if at all possible.

Temperatures begin a sharp downward turn this weekend, with
indications of an arctic air outbreak beginning next week and
continuing through Christmas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ050-057-063-152315-
Gregory-Brule-Charles Mix-
501 PM CST Wed Dec 14 2022

This Hazardous Weather Outlook is for portions of south central
South Dakota.

.DAY ONE...Tonight

Snow will persist through the overnight hours, with visibilities
less than 1 miles at times. Snow accumulations overnight may be 1
to 4 inches. Northwest winds begin to increase after dark, and may
gust to 40 mph or greater into Thursday morning. Avoid travel if
possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Snow is expected to continue through Thursday and end Friday.
Total additional snow accumulations of 5 to 8 inches will be
possible by time the snow ends Friday.

In addition, increasing northwest winds will gust over 50 mph at
times through Thursday, resulting in blizzard conditions. Avoid
travel if at all possible.

Temperatures begin a sharp downward turn this weekend, with
indications of an arctic air outbreak beginning next week and
continuing through Christmas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ062-066>071-152315-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Minnehaha-Turner-Bon Homme-Yankton-
Union-
501 PM CST Wed Dec 14 2022

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, and
southeast South Dakota.

.DAY ONE...Tonight

Light snow will persist through the evening and overnight hours.
Snow accumulations of an inch or two may be possible. Travel may
be impacted in some locations.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Snow will increase Thursday morning and is expected to continue
into Thursday night. Total snow accumulations of 2 to 5 inches may
be possible, with totals as high as 7 inches in areas near
Marshall.

Strong winds will increase through the day on Thursday, with 40
mph winds likely southwest of a line from Brookings to Storm
Lake into Thursday evening. Any snow that falls will create
blowing snow and poor visibility at times. Travel will be
impacted in nearly every location.

Temperatures begin a sharp downward turn this weekend, with
indications of an arctic air outbreak beginning next week and
continuing through Christmas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm, 1 blizzard, 1 winter weather. Local standard time, as filed.

Winter Storm, Lincoln

When
December 15, 5:00 AM CST to December 16, 5:00 PM CST
Where
Lincoln forecast zone
Reported by
CoCoRaHS
Coordinates
44.413, -96.267 (the zone’s center; the record gives no point)

Heavy snowfall resulted in accumulations of 7.0 inches 8 miles southeast of Hendricks. With the addition of winds which gusted to 44 mph at Marshall (Automated Weather Observing System site KMML) and 31 mph at Florence (Minnesota Road Weather Information System site MN030), visibility briefly dropped to one-quarter to one-half mile.

Winter Storm, Pipestone

When
December 15, 5:00 AM CST to December 16, 5:00 PM CST
Where
Pipestone forecast zone
Reported by
COOP Observer
Coordinates
44.023, -96.259 (the zone’s center; the record gives no point)

Snowfall resulted in accumulations of 4.0 inches at Pipestone. With the addition of winds which gusted to 38 mph at Pipestone (RAWS site RPPM5), visibility briefly dropped to one-quarter to one-half mile.

Winter Storm, Lyon

When
December 15, 5:30 AM CST to December 16, 5:00 PM CST
Where
Lyon forecast zone
Reported by
CoCoRaHS
Coordinates
44.414, -95.839 (the zone’s center; the record gives no point)

Heavy snowfall resulted in accumulations of 6.7 inches 5 miles south of Cottonwood. With the addition of winds which gusted to 44 mph at Marshall (Automated Weather Observing System site KMML) and 38 mph at Tracy (Automated Weather Observing System site KTKC), visibility briefly dropped to one-quarter to one-half mile.

Winter Storm, Murray

When
December 15, 6:00 AM CST to December 16, 8:00 PM CST
Where
Murray forecast zone
Reported by
CoCoRaHS
Coordinates
44.022, -95.763 (the zone’s center; the record gives no point)

Heavy snowfall resulted in accumulations of 6.2 inches at Slayton. With the addition of winds which gusted to 39 mph at Slayton (Automated Weather Observing System site KDVP) and 40 mph 2 miles west of Dovray (Minnesota Road Weather Information System site MN038), visibility briefly dropped to one-quarter to one-half mile.

Winter Storm, Cottonwood

When
December 15, 6:00 AM CST to December 16, 6:00 PM CST
Where
Cottonwood forecast zone
Reported by
COOP Observer
Coordinates
44.007, -95.181 (the zone’s center; the record gives no point)

Snowfall resulted in accumulations of 4.3 inches at Windom. With the addition of winds which gusted to 39 mph at Windom (Automated Weather Observing System site KMWM) and 44 mph 4 miles east-northeast of Jeffers (Minnesota Road Weather Information System site MN071), visibility briefly dropped to one-quarter to one-half mile.

Blizzard, Rock

When
December 15, 6:30 AM CST to 5:35 PM CST
Where
Rock forecast zone
Reported by
AWOS
Coordinates
43.675, -96.253 (the zone’s center; the record gives no point)

Snow developed early on December 15, with strong and gusty winds developing shortly after this time. Consistent visibility of one-quarter mile occurred from late morning through the afternoon, with a peak wind gust reaching 41 mph at the Automated Weather Observing System site KLYV near Luverne. Snowfall totaled 2.0 inches at Hills.

Winter Weather, Jackson

When
December 15, 7:00 AM CST to December 16, 6:00 PM CST
Where
Jackson forecast zone
Reported by
COOP Observer
Coordinates
43.674, -95.154 (the zone’s center; the record gives no point)

Snowfall totaled 2.9 inches at COOP site LKFM5 2 miles northeast of Lakefield. Winds gusted to 39 mph in Jackson, which very briefly produced visibility as low as one mile.

Winter Storm, Nobles

When
December 15, 7:00 AM CST to December 16, 4:00 PM CST
Where
Nobles forecast zone
Reported by
AWOS
Coordinates
43.674, -95.753 (the zone’s center; the record gives no point)

Snowfall totaled 1.2 inches at COOP site WRNM5 in Worthington. Winds gusted to 44 mph at Automated Weather Observing System site KOTG in Worthington, which briefly produced visibility as low as one-quarter to one-half mile.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1072866, 1072868, 1072867, 1072869, 1072870, 1072871, 1072873, 1072874.